Table of Contents
Cardiovascular Psychiatry and Neurology
Volume 2014 (2014), Article ID 637016, 5 pages
http://dx.doi.org/10.1155/2014/637016
Clinical Study

A Comparative Study between Olanzapine and Risperidone Regarding Drug-Induced Electrocardiographic Changes

1University of Social Welfare and Rehabilitation Sciences (USWR), Razi Psychiatric Hospital, P.O. Box 18735-569, Tehran 18664 24336, Iran
2Internal Ward, Razi Psychiatric Hospital, Tehran 18664 24336, Iran

Received 4 June 2014; Revised 27 August 2014; Accepted 27 August 2014; Published 9 September 2014

Academic Editor: Koichi Hirata

Copyright © 2014 Saeed Shoja Shafti and Parisa Fallah Jahromi. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. W. A. Ray, C. P. Chung, K. T. Murray, K. Hall, and C. M. Stein, “Atypical antipsychotic drugs and the risk of sudden cardiac death,” New England Journal of Medicine, vol. 360, no. 3, pp. 225–235, 2009. View at Publisher · View at Google Scholar · View at Scopus
  2. S. R. Erickson, J. R. Bostwick, and S. K. Guthrie, “Psychological symptoms associated with cardiovascular drugs; cardiac symptoms from psychiatric drugs; drug interactions,” in Psychiatry and Heart Disease, pp. 194–210, Wiley-Blackwell, 1st edition, 2012. View at Google Scholar
  3. P. J. Schwartz and S. Wolf, “QT interval prolongation as predictor of sudden death in patients with myocardial infarction,” Circulation, vol. 57, no. 6, pp. 1074–1077, 1978. View at Publisher · View at Google Scholar · View at Scopus
  4. A. Algra, J. G. P. Tijssen, J. R. T. C. Roelandt, J. Pool, and J. Lubsen, “QTc prolongation measured by standard 12-lead electrocardiography is an independent risk factor for sudden death due to cardiac arrest,” Circulation, vol. 83, no. 6, pp. 1888–1894, 1991. View at Publisher · View at Google Scholar · View at Scopus
  5. A. H. Glassman and J. T. Bigger, “Antipsychotic drugs: prolonged QTc interval, torsade de pointes, and sudden death,” The American Journal of Psychiatry, vol. 158, no. 11, pp. 1774–1782, 2001. View at Publisher · View at Google Scholar · View at Scopus
  6. J. G. Reilly, S. A. Ayis, I. N. Ferrier, S. J. Jones, and S. H. L. Thomas, “Thioridazine and sudden unexplained death in psychiatric in-patients,” British Journal of Psychiatry, vol. 180, pp. 515–522, 2002. View at Publisher · View at Google Scholar · View at Scopus
  7. R. W. Piepho, “Cardiovascular effects of antipsychotics used in bipolar illness,” Journal of Clinical Psychiatry, vol. 63, supplement 4, pp. 20–23, 2002. View at Google Scholar · View at Scopus
  8. D. M. Taylor, “Antipsychotics and QT prolongation,” Acta Psychiatrica Scandinavica, vol. 107, pp. 85–95, 2003. View at Google Scholar
  9. D. S. Ravin and J. W. Levenson, “Fatal cardiac event following initiation of risperidone therapy,” Annals of Pharmacotherapy, vol. 31, no. 7-8, pp. 867–870, 1997. View at Google Scholar · View at Scopus
  10. W. V. Vieweg, “New generation antipsychotic drugs and QTc interval prolongation,” The Primary Care Companion to The Journal of Clinical Psychiatry, vol. 5, pp. 205–215, 2003. View at Google Scholar
  11. R. L. Verrier and B. Lown, “Behavioral stress and cardiac arrhythmias,” Annual Review of Physiology, vol. 46, pp. 155–176, 1984. View at Publisher · View at Google Scholar · View at Scopus
  12. B. J. Drew, R. M. Califf, M. Funk et al., “AHA scientific statement. Practice standards for electrocardiographic monitoring in hospital settings. An American Heart Association scientific statement from the councils on cardiovascular nursing, clinical cardiology, and cardiovascular disease in the young: endorsed by the International Society of Computerized Electrocardiology and the American Association of Critical-Care Nurses,” Circulation, vol. 110, pp. 2721–2746, 2004. View at Publisher · View at Google Scholar
  13. A. E. Buxton, H. Calkins, D. J. Callans et al., “ACC/AHA/HRS 2006 key data elements and definitions for electrophysiology studies and procedures: a report of the American College of Cardiology/American Heart Association Task Force on Clinical Data Standards (ACC/AHA/HRS Writing Committee to Develop Data Standards on Electrophysiology),” Journal of the American College of Cardiology, vol. 48, no. 11, pp. 2360–2396, 2006. View at Publisher · View at Google Scholar
  14. J. W. Mason, D. J. Ramseth, D. O. Chanter, T. E. Moon, D. B. Goodman, and B. Mendzelevski, “Electrocardiographic reference ranges derived from 79,743 ambulatory subjects,” Journal of Electrocardiology, vol. 40, no. 3, pp. 228–234, 2007. View at Publisher · View at Google Scholar · View at Scopus
  15. R. R. Shah, “Drug-induced QT interval shortening: potential harbinger of proarrhythmia and regulatory perspectives,” British Journal of Pharmacology, vol. 159, no. 1, pp. 58–69, 2010. View at Publisher · View at Google Scholar · View at Scopus
  16. D. P. Van Kammen and S. R. Marder, “Serotonin- dopamin antagonists,” in Kaplan & Sadock's Comprehensive Textbook of Psychiatry, B. J. Sadock and V. A. Sadock, Eds., vol. 2, p. 2455, Lippincott Williams & Wilkins, Baltimore, Md, USA, 8th edition, 2005. View at Google Scholar
  17. S. M. Al-Khatib, N. M. Allen LaPointe, J. M. Kramer, and R. M. Califf, “What clinicians should know about the QT interval,” Journal of the American Medical Association, vol. 289, no. 16, pp. 2120–2127, 2003. View at Publisher · View at Google Scholar · View at Scopus
  18. L. S. Fridericia, “The duration of systole in the electrocardiogram of normal subjects and of patients with heart disease,” Acta Medica Scandinavica, no. 53, pp. 469–486, 1920. View at Google Scholar
  19. M. Yerrabolu, S. Prabhudesai, M. Tawam, L. Winter, and M. Kamalesh, “Effect of risperidone on QT interval and QT dispersion in the elderly,” Heart Disease, vol. 2, no. 1, pp. 10–12, 2000. View at Google Scholar · View at Scopus
  20. J. Czekalla, S. Kollack-Walker, and C. M. Beasley, “Cardiac safety parameters of olanzapine: comparison with other atypical and typical antipsychotics,” Journal of Clinical Psychiatry, vol. 62, no. 2, pp. 35–40, 2001. View at Google Scholar · View at Scopus
  21. M. Janion, A. Dudek, J. Sielski, and A. Janion-Sadowska, “Long QT syndrome due to olanzapine administration,” Kardiologia Polska, vol. 64, no. 9, pp. 986–988, 2006. View at Google Scholar · View at Scopus
  22. M. Desai, L. Li, Z. Desta, M. Malik, and D. Flockhart, “Variability of heart rate correction methods for the QT interval,” British Journal of Clinical Pharmacology, vol. 55, no. 6, pp. 511–517, 2003. View at Publisher · View at Google Scholar · View at Scopus
  23. A. J. Moss, “Long QT syndrome,” Journal of the American Medical Association, vol. 289, pp. 2041–2044, 2003. View at Google Scholar
  24. M. Holbrook, M. Malik, R. R. Shah, and J.-P. Valentin, “Drug induced shortening of the QT/QTc interval: an emerging safety issue warranting further modelling and evaluation in drug research and development?” Journal of Pharmacological and Toxicological Methods, vol. 59, no. 1, pp. 21–28, 2009. View at Publisher · View at Google Scholar · View at Scopus
  25. A. Algra, J. G. P. Tijssen, J. R. T. C. Roelandt, J. Pool, and J. Lubsen, “QT interval variables from 24 hour electrocardiography and the two year risk of sudden death,” British Heart Journal, vol. 70, no. 1, pp. 43–48, 1993. View at Google Scholar · View at Scopus
  26. S. Viskin, D. Zeltser, M. Ish-Shalom et al., “Is idiopathic ventricular fibrillation a short QT syndrome? Comparison of QT intervals of patients with idiopathic ventricular fibrillation and healthy controls,” Heart Rhythm, vol. 1, no. 5, pp. 587–591, 2004. View at Publisher · View at Google Scholar · View at Scopus
  27. M. Malik, “The imprecision in heart rate correction may lead to artificial observations of drug induced QT interval changes,” Pacing and Clinical Electrophysiology, vol. 25, no. 2, pp. 209–216, 2002. View at Publisher · View at Google Scholar · View at Scopus